Antibiotics Associated with Clostridium Difficile Mediated Diarrhoea and/or Colitis
Diarrheal complications of antibiotics are among the most common adverse drug reactions encountered in medical practice. With the wider utilization of endoscopic evaluation of the diarrheal illnesses associated with antibiotic usage, patients were noted to have a wide range of endoscopic findings. The spectrum ranged from normal colonic mucosa or non-specific mucosal edema to pseudomembranous colitis (PMC). Although pseudomembranous inflammaton of the intestine predates the antibiotic era and is reported to be caused by chemical poisons, ischemia and recent abdominal surgery, PMC is now a readily accepted and well documented complication of antimicrobial administration (Tedesco, et al. 1974a, b, Bartlett and Gorbach 1977). In the early 1970s, several major theories were being advanced to explain antibiotic associated colitis: direct toxic action of the antibiotic, a change in the bacterial flora, and superinfection by some pathogen or a combination of these factors (Alpers 1978). In the mid-seventies, investigators both in animals and humans implicated Clostridium difficile as an etiologic agent in most cases of antibiotic associated pseudomembranous colitis and 20–30% of antibiotic associated diarrheas in which there was no documented pseudomembrane formation (Larson and Price 1977, Bartlett et al. 1978a, Larson et al. 1978, Bartlett et al. 1977c, Bartlett 1979, George et al. 1978a).
KeywordsClostridium Difficile Endoscopic Evaluation Pseudomembranous Colitis Normal Colonic Mucosa Antibiotic Associate Diarrhoea
Unable to display preview. Download preview PDF.